Alert archive / California / High Wind Watches in 2015

High Wind Watch 2, NWS San Diego, CA

February 9, 20154 counties in California

NWS San Diego, CA issued this high wind watch at Feb 9, 2015, 10:35 PM PST for 4 counties in California. It took effect at Feb 11, 2015, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 9, 2015, 10:35 PM PST (06:35 UTC)
In effect from
Feb 11, 2015, 10:00 AM PST
Expired
Feb 10, 2015, 1:03 PM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 6.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WWUS76 KSGX 100635
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1035 PM PST MON FEB 9 2015

...STRONG SANTA ANA WINDS POSSIBLE WEDNESDAY MORNING THROUGH
FRIDAY MORNING...

.HIGH PRESSURE BUILDING OVER THE PLATEAU WILL RESULT IN INCREASING
NORTHEAST WINDS WEDNESDAY MORNING...THAT WILL STRENGTHEN THROUGH
THURSDAY MORNING...THEN DECREASE FRIDAY MORNING AS THE HIGH MOVES
SLOWLY EAST.

CAZ048-050-055>058-065-554-101445-
/O.NEW.KSGX.HW.A.0002.150211T1800Z-150213T1800Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING-
ORANGE COUNTY INLAND AREAS-
1035 PM PST MON FEB 9 2015

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY
MORNING. 

* WINDS...NORTHEAST WINDS 30 TO 40 MPH...EXCEPT 40 TO 50 MPH WITH
  GUSTS TO NEAR 80 MPH BELOW FAVORED PASSES AND CANYONS.

* TIMING...WINDS BEGINNING WEDNESDAY MORNING...PEAKING THURSDAY
  MORNING...THEN DECREASING THURSDAY AFTERNOON...BEFORE ENDING
  LATE FRIDAY MORNING.

* LOCATION...OVER AND NEAR MOUNTAIN SLOPES AND BELOW CANYONS AND
  PASSES.

* VISIBILITY...LOCALLY REDUCED IN BLOWING DUST BELOW PASSES AND
  CANYONS. 

* IMPACTS...STRONG GUSTY WINDS WILL MAKE DRIVING
  HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. WATCH FOR
  BROKEN TREE LIMBS...DOWNED TREES AND POWER LINES...AND
  LOCALIZED BLOWING DUST.

* OUTLOOK...THE WINDS SHOULD END LATE MORNING ON FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

SMALL
2 follow-up statements
954 
WWUS76 KSGX 101403
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
603 AM PST TUE FEB 10 2015

...STRONG SANTA ANA WINDS POSSIBLE WEDNESDAY THROUGH FRIDAY...

.HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL RESULT IN
INCREASING NORTHEAST WINDS WEDNESDAY MORNING...THAT WILL
 BECOME QUITE STRONG WEDNESDAY NIGHT AND INTO THURSDAY.

CAZ048-050-055>058-065-554-102200-
/O.CON.KSGX.HW.A.0002.150211T1800Z-150213T1800Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING-
ORANGE COUNTY INLAND AREAS-
603 AM PST TUE FEB 10 2015

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH FRIDAY MORNING...

* WINDS...NORTHEAST WINDS 30 TO 40 MPH WITH GUSTS 60 TO 80 MPH.

* TIMING...WINDS BEGINNING WEDNESDAY MORNING...PEAKING ON
  THURSDAY...THEN DIMINISHING BY FRIDAY.

* LOCATION...STRONGEST WINDS OVER AND NEAR MOUNTAIN SLOPES AND
  BELOW CANYONS AND PASSES...SUCH AS THROUGH AND BELOW THE SAN
  GORGONIO...CAJON...AND I-8 PASSES.

* VISIBILITY...BLOWING DUST POSSIBLE BELOW PASSES AND
  CANYONS...COULD REDUCE VISIBILITY IN THOSE AREAS.

* IMPACTS...STRONG GUSTY WINDS WILL MAKE DRIVING HAZARDOUS...
  ESPECIALLY FOR HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS...DOWNED TREES AND POWER LINES...AND BLOWING DUST.

* OUTLOOK...THE WINDS SHOULD DIMINISH BY LATE MORNING FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

JMB
454 
WWUS76 KSGX 102103
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
103 PM PST TUE FEB 10 2015

...STRONG SANTA ANA WINDS WEDNESDAY MORNING THROUGH FRIDAY
MORNING...

.NORTHEAST WINDS BETWEEN HIGH PRESSURE BUILDING OVER THE GREAT
BASIN AND LOW PRESSURE OVER NORTHERN BAJA WILL PRODUCE INCREASING
NORTHEAST WINDS TONIGHT AND WEDNESDAY. THE WINDS WILL CONTINUE TO
INCREASE WEDNESDAY NIGHT WITH THE STRONGEST...POTENTIALLY
DAMAGING WINDS SURFACING THURSDAY MORNING. THE STRONGEST WINDS
WILL LIKELY SURFACE IN SAN DIEGO AND RIVERSIDE COUNTIES. THE
WINDS WILL DECREASE THURSDAY NIGHT INTO FRIDAY MORNING.

CAZ048-050-055>058-065-554-110600-
/O.UPG.KSGX.HW.A.0002.150211T1800Z-150213T1800Z/
/O.NEW.KSGX.HW.W.0002.150211T1200Z-150213T1800Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING-
ORANGE COUNTY INLAND AREAS-
103 PM PST TUE FEB 10 2015

...HIGH WIND WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 10 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 AM WEDNESDAY TO 10 AM PST
FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTHEAST WINDS 20 TO 30 MPH WEDNESDAY WITH GUSTS OF 40
  TO 50 MPH. THE WINDS WILL INCREASE TO 25 TO 35 MPH THURSDAY
  MORNING WITH GUSTS OF 50 TO 60 MPH. PEAK WIND GUSTS IN THE WIND
  PRONE VALLEY AND FOOTHILL AREAS WILL BE 60 TO 80 MPH.

* TIMING...WINDS BEGINNING WEDNESDAY MORNING...INCREASING
  WEDNESDAY NIGHT...THEN PEAKING ON THURSDAY. THE WINDS WILL
  DIMINISH THURSDAY NIGHT AND FRIDAY. 

* LOCATION...THE STRONGEST WINDS WILL BE OVER THE SAN DIEGO AND
  RIVERSIDE COUNTIES WITH THIS EVENT...NEAR THE MOUNTAIN FOOTHILLS
  AND BELOW CANYONS AND PASSES. THIS INCLUDES THE I-8 CORRIDOR IN
  THE SAN DIEGO COUNTY MOUNTAINS...AND I-10 THROUGH THE SAN
  GORGONIO PASS. STRONG WINDS WILL ALSO AFFECT THE CAJON PASS AND
  THE SANTA ANA MOUNTAINS. 

* VISIBILITY...REDUCED IN BLOWING DUST IN THE INLAND VALLEYS AND
  BELOW PASSES AND CANYONS. 

* IMPACTS...STRONG GUSTY WINDS WILL MAKE DRIVING HAZARDOUS... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE 
  LIMBS...DOWNED TREES AND POWER LINES...AND BLOWING DUST. 

* OUTLOOK...THE WINDS WILL DIMINISH BY LATE MORNING FRIDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CAZ043-552-110600-
/O.NEW.KSGX.WI.Y.0003.150211T1200Z-150213T1800Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
103 PM PST TUE FEB 10 2015

...WIND ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 10 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM WEDNESDAY TO 10 AM PST
FRIDAY. 

* WINDS...LOCALIZED EAST TO NORTHEAST WINDS 15 TO 25 MPH IN THE
  COASTAL ZONES WEDNESDAY WITH GUSTS OF 35 MPH. STRONGER WINDS
  THURSDAY MORNING WITH LOCALIZED 15 TO 30 MPH WITH GUSTS TO 45
  MPH.  

* TIMING...LOCAL GUSTY WINDS WEDNESDAY BECOMING MOST WIDESPREAD
  THURSDAY MORNING. THE WINDS WILL DIMINISH THURSDAY NIGHT AND
  FRIDAY. 

* LOCATION...DUE TO TERRAIN INFLUENCES...NOT ALL COASTAL AREAS
  WILL EXPERIENCE GUSTY WINDS. THE MOST WIND PRONE AREAS WILL BE
  IMPERIAL BEACH AND OCEANSIDE IN SAN DIEGO COUNTY...AND SAN
  CLEMENTE AND NEWPORT BEACH IN ORANGE COUNTY.

* IMPACTS...STRONG GUSTY WINDS MAY DOWN TREE LIMBS OR PALM FRONDS. 

* OUTLOOK...LIGHTER WINDS FRIDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOEDE

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Feb 9, 9:15 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 9, 9:15 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 PM PST MON FEB 9 2015

.SYNOPSIS...
SOME PATCHY DENSE FOG IS POSSIBLE NEAR THE COAST OVERNIGHT INTO
TUESDAY MORNING ASSOCIATED WITH A SHALLOW MARINE LAYER. AFTER THE
LOW CLOUDS CLEAR TUESDAY MOSTLY CLEAR SKIES WILL PREVAIL AS A SANTA
ANA WIND EVENT DEVELOPS...AND CONTINUES INTO FRIDAY MORNING.
TEMPERATURES WILL BE WELL ABOVE NORMAL MOST AREAS WEST OF THE HIGHER
MOUNTAINS THROUGH FRIDAY. INCREASING CLOUDS AND COOLER ON THE
WEEKEND AS AN UPPER LEVEL LOW APPROACHES FROM THE SOUTHWEST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY ACTUALLY SHOWS SOME SCARY LOOKING STORMS MOVING
EAST IN THE JET STREAM...BUT WELL NORTH OF OUR AREA. THE ONLY EFFECT
ON US HAS BEEN THE BUMP UP IN NORTHWEST WINDS TODAY. THE LOCAL WRF
LOOKS LIKE THERE IS STILL SOME DECENT LOW LEVEL MOISTURE HANGING
AROUND IN THE BOUNDARY LAYER TONIGHT FOR SOME POSSIBLE PATCHY DENSE
COASTAL FOG FOR THE REGION.

ON TUESDAY AND WEDNESDAY...A RIDGE OF HIGH PRESSURE ALOFT STARTS
NOSING INTO THE PACIFIC NORTHWEST. SURFACE GRADIENTS BEGIN TO TREND
OFFSHORE FOR WARMING CONDITIONS...ESPECIALLY WEST OF THE HIGHER
MOUNTAINS.

LATE WEDNESDAY INTO THURSDAY...THE GFS ENSEMBLE SHOWS THE LOW
DROPPING SOUTH...THEN RETROGRADING TO THE WEST SOUTH OF THE UPPER
HIGH. BOTH THE EC AND GFS SHOW THE RETROGRADING LOW...WITH THE EC
AS THE DEEPER MODEL FOR LATE THURSDAY. THIS SHOULD BRING RATHER
STRONG WINDS TO THE REGION. BUFKIT SHOWS ABOUT A 30 KNOT JET AT
AROUND 850 MB OVER KNKX FOR UPPER SUPPORT. A MASSIVE 1050 MB HIGH
DROPS INTO THE CONUS FROM THE YUKON...AND PRESSURES RISE TO AROUND
1035 OVER THE PLATEAU FOR SURFACE SUPPORT. WITH SUCH GOOD SUPPORT AT
ALL LEVELS...I FIND IT HARD TO ARGUE AGAINST A HIGH WIND WATCH FOR
THE REGION. MOST LIKELY FOR THE MIDDAY WEDNESDAY THROUGH THURSDAY
TIME FRAME.

THE OFFSHORE FLOW WILL BRING GOOD WARMING IN THE VALLEYS AND COASTAL
AREAS WEDNESDAY THROUGH FRIDAY...AND CLEAR OUT THE MARINE LAYER. BY
FRIDAY...CONDITIONS GET QUITE WARM FOR THIS TIME OF YEAR...WITH
DAY-TIME HIGHS 10-15 DEGREES...AND LOCALLY 20 DEGREES...ABOVE NORMAL
FOR THE MOUNTAINS...VALLEYS AND DESERTS...AND 5-10 DEGREES ABOVE
NORMAL IN THE DESERTS.

THE RETROGRADING LOW COULD LIFT NORTHEAST INTO SOUTHERN CALIFORNIA
AND ARIZONA ON SUNDAY.

&&

AVIATION...
100430Z...COAST AND VALLEYS...SCT-BKN LOW CLOUDS AND FOG MAY RETURN
TO THE COAST AND FAR WESTERN VALLEYS AFTER 08Z. COASTAL SAN DIEGO
COUNTY HAS THE BEST CHANCE FOR LOW CLOUDS/FOG FROM 08-17Z...WITH
POSSIBLE IMPACTS FOR KSAN AND KCRQ. CIG/VIS RESTRICTIONS ARE LESS
LIKELY AT KSNA...BUT STILL POSSIBLE BETWEEN 11Z AND 16Z. ANY LOW
CLOUDS THAT FORM WILL HAVE BASES IN THE 500 AND 900 FT MSL RANGE AND
TOPS OF 800 TO 1100 FT MSL. CLEARING TO THE COAST WILL OCCUR BY
18Z...WITH SLOWEST CLEARING OVER COASTAL SAN DIEGO COUNTY. OVERALL
CONFIDENCE IN THE RETURN OF LOW CLOUDS IS LOW TO MODERATE. SKC TO
FEW AOA 25000 FT MSL WILL PREVAIL TUESDAY AFTERNOON AND EVENING.

MOUNTAINS AND DESERTS...SKC TO FEW AOA 25000 FT MSL WITH
UNRESTRICTED VIS THROUGH TUESDAY EVENING.

&&

.MARINE...
830 PM...A LARGE WEST NORTHWEST SWELL AND NORTHWEST WINDS GUSTING 20
TO 25 KT WILL CONTINUE TO PRODUCE COMBINED SEAS NEAR 10 FT THROUGH
EARLY TUESDAY MORNING. STRONGEST WINDS AND HIGHEST SWELL WILL OCCUR
OVER THE OUTER WATERS NEAR SAN CLEMENTE ISLAND. WINDS WILL DECREASE
RAPIDLY TUESDAY MORNING...FALLING BELOW 10 KTS BY NOON. THE SWELL
WILL HOLD ON LONGER...HOVERING BETWEEN 5 AND 8 FT TUESDAY
AFTERNOON...THEN FALLING TO 3 TO 5 FT ON WEDNESDAY. DUE TO ONGOING
HAZARDOUS CONDITIONS...A SMALL CRAFT ADVISORY REMAINS IN EFFECT
THROUGH 4 AM TUESDAY.

&&

.BEACHES...
830 PM...THE 8-10 FT WEST NORTHWEST SWELL AT 14 SEC THAT BROUGHT
HIGH SURF TO THE BEACHES TODAY WILL PEAK DURING THE OVERNIGHT
HOURS...THEN DECREASE THROUGH THE DAY ON TUESDAY. BY TUESDAY EVENING
THE SWELL SHOULD DECLINE TO 5-7 FT AT 13 SEC. WITH THIS TREND IN
MIND...EXPECT SURF TO FALL BELOW HIGH SURF ADVISORY CRITERIA BY
TUESDAY EVENING. WEST FACING BEACHES WILL SEE SETS TO 6-8 FT TUESDAY
MORNING AND 5-7 FT TUESDAY AFTERNOON...WITH LOCAL SETS TO 10 FT
NORTH OF NEWPORT BEACH AND SOUTH OF DEL MAR. A HIGH SURF ADVISORY
REMAINS IN EFFECT THROUGH 4 PM TUESDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY UNTIL 4 PM PST TUESDAY FOR THE BEACHES IN
     THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY COASTAL
     AREAS.

PZ...SMALL CRAFT ADVISORY UNTIL 4 AM PST TUESDAY FOR THE COASTAL
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
     TO 30 NM...WATERS FROM SAN MATEO POINT TO THE MEXICAN
     BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
     ISLAND.

&&

PUBLIC...SMALL
AVIATION/MARINE/BEACHES...BA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 1:03 PM PSTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego48 hr
Feb 10, 1:03 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego71 hr

Nearby

High Wind Watches in California, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.